Year of Award: 1981
Award: Lester R. Ford
Publication Information: The American Mathematical Monthly, vol. 87, 1980, pp. 433-452
Summary: This article begins with the premise that multiplier rules for inequality constraints (as opposed to the rules for equality constraints typical in undergraduate courses in optimization) are fundamental to the study of modern mathematical economics. The paper shows that if framed in the correct space, many important results about these multiplier rules have transparent and reasonably short proofs.
About the Author: (from The American Mathematical Monthly, vol. 87, (1980)) Bruce H. Pourciau: After receiving his Ph.D. from the University of California at San Diego under H. Halkin in 1976, the author accepted a position at Lawrence University, where he now is Assistant Professor of Mathematics. His main interests in mathematics are Optimization Theory (Nonlinear Programming, Variational Calculus, Optimal Control Theory) and Mathematical Economics.